MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN CR HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN CR HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453111
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 08/03/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tkr surgery had been performed on an unknown date, the patient experienced an unknown adverse event description.This adverse event was treated by a revision surgery on an unknown date.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).The associated device was returned and evaluated.The lab evaluation concluded that the visual inspection of retrieved legion cr high flex xlpe sz 3-4 9mm tibial insert revealed damage, deformation, & signs of wear related damage to the articulating surface; these features have been reported as being created by third-body particulate (bone cement, bone, etc.) in the joint space.Cement and bone particulate are known to be produced during a total knee arthroplasty (tka), even under carefully controlled conditions.Scratches and damage were observed on the proximal surface of the tibial baseplate, as well as deformation wear on the proximal medial / posterior surface.Deformation wear was most likely caused by repetitive contact with the femoral component.Additional observations of the tibial component include, but are not limited to the following: scratches and excessive wear observed along the exterior surface of the tibial baseplate, deformation / gouging of the inferior anterior / lateral edge of the tibial baseplate, an excess of bone cement present along the anterior / medial outer edge, and a void of bone cement on the inferior medial fixation surface of the baseplate.Observation of the peaks and coloration of the deformation / gouging present along the inferior anterior / lateral edge conclude that this may have been caused by an instrument during the removal process.Scratches were observed on the articular surface of the femoral component, as well as significant deformation wear present on the medial distal and posterior condyle of the femoral component.Deformation wear likely caused by repetitive contact with the tibial baseplate.Bone cement present on the fixation surface of the femoral component, however a noticeable void of cement was observed on the distal lateral fixation surface.An excess of bone cement present along the medial distal edge as well as along the distal / lateral edge.Gouging and scratches present along the fixation edge on the distal / lateral condyle as well as the proximal flange; possibly occurred during the removal process.No evidence of deviation in processing or materials were found for the retrieved items.Destructive testing was not performed during this examination.The clinical/medical evaluation concluded that per complaint details, the patient underwent a tka revision ¿some years¿ post-implantation due to a ¿broken or worn¿ poly insert and worn femoral component.The requested information was not provided, and per correspondence, no further information was available.A photo of the returned explants shows severe wear in one area of the articulating insert.Without patient-specific information/documentation, further clinical assessment of the reported events/findings could not be performed, and therefore, the clinical root cause could not be definitively concluded.The patient impact beyond the reported ¿broken or worn¿ poly and femoral component wear with subsequent revision could not be determined; however, third body particulate/wear could not be ruled out as a possible contributing factor.No further medical assessment could be rendered at this time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, or wear.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN CR HIGH FLEX XLPE SZ 3-4 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12331823
Report Number1020279-2021-06414
Device Sequence Number2806418
Product Code JWH
UDI-Device Identifier00885556033975
UDI-Public00885556033975
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2018
Device Model Number71453111
Device Catalogue Number71453111
Device Lot Number08KM08235
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2021
Supplement Date Received by Manufacturer03/21/2022
Initial Report FDA Received Date08/17/2021
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/10/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown